Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 35, NWS Wichita, KS

May 26, 2015Chase County, Lyon County, Kansas

NWS Wichita, KS issued this river flood warning at May 26, 2015, 5:42 AM CDT for Chase County, Lyon County, Kansas. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
May 26, 2015, 5:42 AM CDT (10:42 UTC)
Expired
May 26, 2015, 10:00 PM CDT
In force
16 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Chase County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cottonwood River near Plymouth (PLYK1).

Action stage
30 ft
Minor stage
32 ft
Moderate stage
34 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07182250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WGUS43 KICT 261042
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT TUE MAY 26 2015

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Cottonwood River Near Plymouth affecting Chase and Lyon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC017-111-270042-
/O.NEW.KICT.FL.W.0035.150526T1042Z-150527T0300Z/
/PLYK1.1.ER.150526T0945Z.150526T1200Z.150526T1500Z.NO/
542 AM CDT TUE MAY 26 2015

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Cottonwood River Near Plymouth.
* From early this morning until this evening.
* At  5:00 AM Tuesday the stage was 32.0 feet.
* Flood stage is 32.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 32.2 feet by this morning. The river will 
  fall below flood stage by late this morning.
* Impact...At 32.0 feet...Minor flooding can be expected along both 
  banks. Road A near the gage site becomes flooded especially south 
  of the river. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Plymouth        32.0  32.0  Tue 05 AM   26.8   19.9   15.0
    
&&
     
LAT...LON 3833 9642 3833 9636 3849 9636 3848 9649


$$
1 follow-up statement
589 
WGUS83 KICT 261849
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
149 PM CDT TUE MAY 26 2015

...The flood warning is cancelled for the following river in 
Kansas...
 
  Cottonwood River Near Plymouth affecting Chase and Lyon Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC017-111-261919-
/O.CAN.KICT.FL.W.0035.000000T0000Z-150527T0300Z/
/PLYK1.1.ER.150526T0945Z.150526T1145Z.150526T1245Z.NO/
149 PM CDT TUE MAY 26 2015

The Flood Warning is cancelled for
  The Cottonwood River Near Plymouth.
* At 1:00 PM Tuesday the stage was 31.6 feet.
* Flood stage is 32.0 feet.
* Fell below flood stage at 7:45 AM Tuesday.
* Forecast...The river will continue to fall to 30.1 feet by 
  Wednesday morning.
* Impact...At 32.0 feet...Minor flooding can be expected along both 
  banks. Road A near the gage site becomes flooded especially south 
  of the river. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Plymouth        32.0  31.6  Tue 01 PM   30.1   21.2   17.9
    
&&
     
LAT...LON 3833 9642 3833 9636 3849 9636 3848 9649


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 26, 3:38 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 26, 3:38 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 AM CDT TUE MAY 26 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 334 AM CDT TUE MAY 26 2015

ACTIVE PATTERN IS EXPECTED TO CONTINUE OVER THE NEXT SEVERAL
DAYS...LIKELY CLIMAXING FRIDAY THROUGH EARLY SATURDAY. DRIER AND
COOLER WEATHER IS THEN EXPECTED LATE WEEKEND THROUGH MID NEXT
WEEK.

A PAIR OF UPPER WAVES PHASING ACROSS THE CENTRAL PLAINS IS
CURRENTLY DRIVING LINGERING LIGHT-MODERATE RAIN ACROSS THE REGION
EARLY THIS MORNING. ANTICIPATE BRUNT OF THIS ACTIVITY WILL EXIT
INTO MISSOURI BY MID-MORNING...WHICH IS SUPPORTED BY SHORT-TERM
HI-RES MODELS. AIRMASS IS FAIRLY WORKED-OVER...AND WILL LIKELY
TAKE ALL DAY TO RECOVER...SO DRY WEATHER IS EXPECTED THIS MORNING
INTO AT LEAST MID- AFTERNOON. THEREAFTER...ISOLATED TO WIDELY
SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE...ESPECIALLY
GENERALLY ALONG/SOUTH OF HIGHWAY 50 IN THE VICINITY OF A WEAK COLD
FRONT SAGGING SOUTH...AMIDST WEAK UPPER FORCING APPROACHING FROM
THE WEST. THIS ACTIVITY COULD FESTER AND/OR ORGANIZE INTO A
THUNDERSTORM COMPLEX THIS EVENING/OVERNIGHT OVER SOUTHERN KS...AS
LOW-LEVEL JET STRENGTHENS SOME AND BOUNDARY STALLS. OVERALL...NOT
EXPECTING WIDESPREAD SEVERE WEATHER GIVEN WEAK FORCING AND
WEAK/MODEST INSTABILITY AND DEEP LAYER SHEAR...ALTHOUGH A SMALL
HANDFUL OF STRONG TO SEVERE STORMS ARE POSSIBLE...ALONG WITH THE
CONTINUED POTENTIAL FOR LOCALLY VERY HEAVY RAIN.

WEAK FRONT/BOUNDARY IS EXPECTED TO SLOWLY RETREAT NORTH...WHICH
SHOULD BE THE IMPETUS FOR RENEWED ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON/EVENING ACROSS THE
REGION. ADDITIONALLY...THERE IS A DECENT CHANCE THAT HIGH PLAINS
ACTIVITY WILL MOVE/DEVELOP EAST WEDNESDAY NIGHT...AS ALLUDED TO BY
PREVIOUS FORECAST PACKAGE. LIKE TUESDAY...WEAK FORCING/DEEP LAYER
SHEAR WILL LIKELY PRECLUDE WIDESPREAD SEVERE WEATHER...ALTHOUGH
EXPECTED STRENGTHENING INSTABILITY MAY ALLOW FOR A HANDFUL OF
STRONG/SEVERE STORMS THROUGH WEDNESDAY EVENING...WITH A CONTINUED
THREAT FOR LOCALLY HEAVY RAIN. PRECIPITATION CHANCES WILL CONTINUE
THURSDAY...ESPECIALLY AFTERNOON- EVENING...AS A SOMEWHAT DEEPER
UPPER WAVE APPROACHES FROM THE WEST.

ALL-IN-ALL...DUE TO THE RATHER DISORGANIZED NATURE OF EXPECTED
THUNDERSTORM ACTIVITY THROUGH THURSDAY...WILL HOLD OFF ON FLASH
FLOOD WATCH FOR NOW.

KLEINSASSER

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 334 AM CDT TUE MAY 26 2015

CONFIDENCE CONTINUES TO INCREASE IN WIDESPREAD/ORGANIZED
THUNDERSTORM ACTIVITY FRIDAY THROUGH EARLY SATURDAY...AS A STRONG
COLD FRONT APPROACHES FROM THE NORTH AND AN UPPER WAVE APPROACHES
FROM THE WEST. THE BETTER FORCING/SHEAR MAY ALLOW FOR A SLIGHTLY
HIGHER SEVERE THREAT...ALTHOUGH WIDESPREAD SEVERE WEATHER STILL
APPEARS UNLIKELY. POTENTIAL FOR HEAVY RAIN WILL CONTINUE.

GFS/ECMWF CONSENSUS SUGGESTS DRIER AND COOLER WEATHER FROM LATE
SATURDAY THROUGH MID NEXT WEEK...AS MID/UPPER RIDGING BUILDS EAST
OVER MID-AMERICA...AND COOLER/DRIER CANADIAN HIGH PRESSURE DROPS
SOUTH OVER THE REGION. MODEL CONSENSUS SUPPORTS MID/UPPER FLOW
FLATTENING BY MID NEXT WEEK...WHICH WOULD SUPPORT INCREASING
EVENING/OVERNIGHT THUNDERSTORM CHANCES ACROSS THE REGION...AS HIGH
PLAINS ACTIVITY ROLLS EAST.

KLEINSASSER

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1055 PM CDT MON MAY 25 2015

LINGERING CONVECTION OCCURRING IN CENTRAL/SOUTHEAST KS APPEARS
ASSOCIATED WITH LOCALIZED CONVERGENCE AREAS WITH DIMINISHING
INSTABILITY. MOST OF THE RAIN SHOULD END BY 10-12 UTC. THERE COULD
BE SOME SCATTERED-BROKEN AREAS OF IFR EARLY TUESDAY MORNING GIVEN
RECENT RAINFALL AND LIGHT WINDS. THE MODELS SUGGEST A STRONGLY
UNSTABLE AND UNCAPPED AIRMASS ACROSS THE REGION AGAIN TUESDAY
AFTERNOON. A WEAK BOUNDARY IS PROGGED TO SETTLE INTO CENTRAL KS
WHICH MAY PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. OTHER
LOCALIZED AREAS OF WEAK CONVERGENCE WILL ALSO LIKELY SET OFF AT
LEAST ISOLATED THUNDERSTORMS. GUSTY WINDS AND VERY HEAVY RAINFALL
RATES WILL BE ASSOCIATED WITH ANY STORM ACTIVITY TUES PM/EVE.

JMC

&&

.HYDROLOGY...
ISSUED AT 334 AM CDT TUE MAY 26 2015

PERIODIC EPISODES OF THUNDERSTORMS ARE EXPECTED THROUGH EARLY
THIS WEEKEND...WITH AREAS OF LOCALLY HEAVY RAINFALL LIKELY. GIVEN
THE WIDESPREAD SATURATED GROUND AND MANY RIVERS/STREAMS RUNNING
AT BANKFUL OR HIGHER...LATER SHIFTS MAY NEED TO CONSIDER
ADDITIONAL FLOOD/FLASH FLOOD WATCHES. AM HOLDING OFF FOR NOW GIVEN
THE RATHER DISORGANIZED NATURE OF THE EXPECTED THUNDERSTORM
ACTIVITY THROUGH THURSDAY...WITH POSSIBLY BETTER
ORGANIZED/WIDESPREAD ACTIVITY FOR FRIDAY-EARLY SATURDAY.

KLEINSASSER

&&

.CLIMATE...
ISSUED AT 334 AM CDT TUE MAY 26 2015

THROUGH MAY 25TH...WICHITA MAY RAINFALL HAS ACCUMULATED 11.12
INCHES...3RD ALL-TIME (SINCE 1889). 2ND IS 11.22 INCHES IN
1935...AND 1ST IS 13.14 INCHES IN 2008. WITH PERIODIC EPISODES OF
THUNDERSTORMS EXPECTED THROUGH EARLY THIS WEEKEND...THESE RECORDS
WILL BE IN JEOPARDY. SALINA AND CHANUTE ALSO HAVE A STRONG
POTENTIAL OF BREAKING INTO THE TOP-10 WETTEST MAY'S ON RECORD.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  61  82  65 /  30  40  30  50
HUTCHINSON      80  58  82  64 /  30  30  30  60
NEWTON          79  59  81  64 /  30  30  30  50
ELDORADO        80  60  81  64 /  30  40  30  50
WINFIELD-KWLD   81  61  83  65 /  40  40  30  50
RUSSELL         79  57  82  63 /  10  10  30  60
GREAT BEND      79  57  81  63 /  20  10  30  60
SALINA          79  58  83  64 /  20  20  30  60
MCPHERSON       79  58  82  64 /  20  20  30  60
COFFEYVILLE     81  63  83  65 /  30  40  30  30
CHANUTE         81  62  83  65 /  30  40  30  30
IOLA            80  61  82  64 /  30  40  30  30
PARSONS-KPPF    81  62  82  65 /  30  40  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 26, 5:13 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT TUE MAY 26 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
513 AM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

DUE TO THE RECENT HEAVY RAINS...A HANDFUL OF COUNTY AND RIVER
FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF CENTRAL AND
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...GENERALLY SOUTH OF HIGHWAY 56. WHILE
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS
WILL BE CAPABLE OF DIME TO QUARTER SIZE HAIL...50 TO 60 MPH WINDS
AND LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY MAY FESTER MUCH OF
THE NIGHT OVER SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING WILL PERSIST INTO MIDWEEK OVER PORTIONS OF SOUTH-
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH EARLY THIS
WEEKEND...WITH PERIODIC EPISODES OF SHOWERS AND THUNDERSTORMS
AFFECTING THE AREA...MAINLY DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. THE GREATEST THREAT WITH THIS ACTIVITY WILL BE
THE POTENTIAL FOR ADDITIONAL HEAVY RAIN...WHICH COULD LEAD TO
RENEWED FLOODING CONCERNS. ADDITIONALLY...WHILE ORGANIZED
SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME...A HANDFUL OF
STRONG TO SEVERE STORMS ARE POSSIBLE FROM TUESDAY THROUGH
FRIDAY EVENING. THE SEVERE THUNDERSTORM THREAT ON WEDNESDAY WILL
BE MAINLY WEST OF INTERSTATE 135.

THOSE WITH OUTDOOR PLANS THROUGH THIS WEEK SHOULD CLOSELY MONITOR
THE LATEST WEATHER CONDITIONS...ESPECIALLY THOSE WITH PLANS ALONG
RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:35 PM CDTFlash Flood WarningICTEllsworth, McPherson, Rice, Saline115 min
May 25, 7:52 PM CDTSpecial Weather StatementICTRice38 min
May 25, 8:33 PM CDTSpecial Weather StatementICTMcPherson27 min
May 25, 9:38 PM CDTAreal Flood WarningICTEllsworth, McPherson, Rice, Saline18 hr
May 26, 12:03 AM CDTRiver Flood WarningICTMcPherson36 hr
May 26, 12:05 AM CDTRiver Flood WarningICTSaline25 hr
May 26, 2:07 AM CDTRiver Flood WarningICTSumner21 hr
May 26, 9:50 AM CDTRiver Flood WarningICTMcPherson, Saline52 hr
May 26, 3:16 PM CDTAreal Flood WarningICTRice18 hr
May 26, 5:40 PM CDTSpecial Weather StatementICTKingman35 min
May 26, 5:47 PM CDTSpecial Weather StatementICTButler28 min
May 26, 6:06 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick39 min
May 26, 6:22 PM CDTSevere Thunderstorm WarningICTButler, Greenwood23 min
May 26, 6:24 PM CDTSpecial Weather StatementICTSedgwick36 min
May 26, 6:40 PM CDTSevere Thunderstorm WarningICTSedgwick49 min
May 26, 6:42 PM CDTSevere Thunderstorm WarningICTButler, Greenwood48 min
May 26, 6:47 PM CDTSevere Thunderstorm WarningICTButler43 min

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.